Texas, 2010

Tropical Storm and Storm Surge in Texas, September 6 to 9, 2010

September 6 to 9, 2010 · NWS CRP · 9 events in 8 counties and zones

Tropical Depression Hermine was a unique storm in that it formed as a result of the remnants of Tropical Depression number eleven in the Pacific crossing into the Southwest Gulf of Mexico on Sunday September 5, 2010. Hermine quickly gained strength becoming a strong tropical storm with winds of 60 mph in just 15 hours, and made landfall in northeast Mexico exactly 24 hours after it formed on…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
$2.0 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Tropical Depression Hermine was a unique storm in that it formed as a result of the remnants of Tropical Depression number eleven in the Pacific crossing into the Southwest Gulf of Mexico on Sunday September 5, 2010. Hermine quickly gained strength becoming a strong tropical storm with winds of 60 mph in just 15 hours, and made landfall in northeast Mexico exactly 24 hours after it formed on Monday evening, September 6. The tropical storm then turned northward and moved quickly across south Texas into the Texas Hill Country on Tuesday September 7, bringing torrential rainfall, damaging winds and high tides.

The corridor of strongest winds spanned an area along the South Texas coast from near Brownsville to San Antonio. Wind gusts between 50 and 70 mph were reported along the track. Damage was confined primarily to trees, signs, and metal buildings. Hardest hit areas were the cities of Bishop and Orange Grove where the eyewall tracked directly overhead. The storm knocked out power to approximately 20,000 customers in the Coastal Bend.

The heaviest rains fell across the northeast Coastal Bend near Victoria and Seadrift where 4 to 8 inches were reported. Approximately 2 to 3 inches fell across the central Coastal Bend generally east of Highway 281.

Although a few tornado warnings were issued based on radar signatures, there were no confirmed tornadoes.

The strong winds and high surf caused tide levels to peak around 3.5 feet mean sea level along the barrier islands and near 3 feet mean sea level over the inland bays. This was about 2 feet above normal. The higher than normal tides resulted in minor flooding of area beaches, beach access roads and low areas around the inland bays.

A portion of the Coastal Bend area's cotton production had not been harvested yet. Damages to the cotton crop yield occurred in Jim Wells and Nueces Counties. The potential monetary loss was in the millions of dollars. A majority of the area's sesame crop was damaged by the heavy rain and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 5, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 5, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1150 PM CDT SUN SEP 5 2010

.DISCUSSION...ISSUED A COASTAL FLOOD WATCH FROM MONDAY AFTERNOON
THROUGH TUESDAY EVENING FOR THE COASTAL BEND. TIDES ARE RUNNING
MORE THAN 1 FOOT ABOVE MEAN SEA LEVEL ALREADY AND ARE EXPECTED TO
INCREASE AT LEAST ANOTHER FOOT ABOVE NORMAL AS TROPICAL DEPRESSION
TEN MOVES TOWARDS NORTHEAST MEXICO. AS A RESULT...ACTUAL TIDAL
LEVELS WILL BE PUSHING 2.5 TO 3 FEET ABOVE MEAN SEA LEVEL BY
MONDAY NIGHT INTO TUESDAY.

WAVES AND WIND ARE EXPECTED TO INCREASE ACROSS THE COASTAL WATERS
ON MONDAY AND SCA CONDITIONS ARE EXPECTED BY MONDAY AFTERNOON.
SEAS MAY BUILD AS HIGH AS 8 TO 11 FEET BY TUESDAY AS THE TROPICAL
DEPRESSION MOVES TOWARDS NORTHEASTERN MEXICO.

SEE AVIATION DISCUSSION BELOW FOR 06Z TAFS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE GULF
WILL CONTINUE TO INCREASE IN COVERAGE LATE TONIGHT INTO MONDAY AS
TROPICAL DEPRESSION TEN SLOWLY MOVES NORTH AND NORTHWEST TOWARDS
NORTHEAST MEXICO. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE INLAND ACROSS THE EASTERN CWA LATE TONIGHT AND INCREASE IN
COVERAGE DURING THE DAY ON MONDAY. SHOWERS SHOULD CONTINUE INTO
THE EVENING AND OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  89  77  87  79  /  30  60  70  80  60
VICTORIA          74  91  76  87  77  /  20  60  60  80  50
LAREDO            76  96  78  92  79  /  10  30  40  60  70
ALICE             75  91  76  89  78  /  20  60  60  70  60
ROCKPORT          80  89  80  87  81  /  30  60  70  80  50
COTULLA           72  94  75  89  76  /  10  30  40  60  60
KINGSVILLE        75  90  77  89  79  /  30  60  60  80  60
NAVY CORPUS       80  88  80  86  81  /  40  70  70  80  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR THE FOLLOWING ZONES: ARANSAS...CALHOUN...
     KLEBERG...NUECES...REFUGIO...SAN PATRICIO.

GM...NONE.

&&

AK/84...SHORT TERM
AK/84...LONG TERM
Hazardous weather outlook, Sep 5, 10:26 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1126 PM CDT SUN SEP 5 2010

TXZ229>234-239>247-070430-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1126 PM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER THE COASTAL PLAINS. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COASTAL FLOOD WATCH HAS BEEN ISSUED FROM MONDAY AFTERNOON
THROUGH TUESDAY NIGHT FOR THE COASTAL BEND DUE TO NEWLY FORMED
TROPICAL DEPRESSION TEN. THE TROPICAL DEPRESSION IS EXPECTED TO
MOVE INTO NORTHWESTERN MEXICO ON TUESDAY. AS A RESULT...TIDAL
LEVELS ARE EXPECTED TO BEGIN INCREASING ON MONDAY AND LIKELY PEAK
ON TUESDAY. EMERGENCY MANAGERS AND OTHER AGENCIES SHOULD CONTINUE
TO MONITOR THE LATEST FORECASTS CONCERNING TROPICAL DEPRESSION TEN
AND ITS DEVELOPMENT. IN ANY EVENT...SHOWERS AND THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING...WITH AVERAGE
RAINFALL AMOUNTS OF 2 TO 4 INCHES EXPECTED AND ISOLATED AMOUNTS OF 5
TO 10 INCHES POSSIBLE. RAINFALL WILL DECREASE IN AREAL COVERAGE AND
INTENSITY WEDNESDAY THROUGH SATURDAY. ALTHOUGH NO NOTABLE SEVERE
WEATHER CAN BE EXPECTED...A FEW TROPICAL FUNNELS ARE POSSIBLE MAINLY
ON MONDAY THROUGH TUESDAY DUE TO THE COPIOUS MOISTURE AMOUNTS. THERE
IS ALSO A MODERATE RISK OF RIP CURRENTS ON MONDAY DUE TO INCREASED
SWELLS OVER THE WESTERN GULF OF MEXICO. FINALLY...POTENTIALLY
DANGEROUS AFTERNOON HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE
EXPECTED THURSDAY THROUGH SATURDAY OVER MOST OF SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-070430-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
1126 PM CDT SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE GULF
WATERS TONIGHT. SEAS ARE EXPECTED TO BEGIN BUILDING TONIGHT TO 4
TO 6 FEET DUE TO NEWLY FORMED TROPICAL DEPRESSION 10 OVER THE
SOUTHWESTERN GULF OF MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND SEAS ARE EXPECTED TO INCREASE MONDAY AND TUESDAY AS
TROPICAL DEPRESSION TEN MOVES TOWARDS NORTHEASTERN MEXICO. WINDS
AND SEAS ARE EXPECTED TO INCREASE TO SCA CONDITIONS BY MONDAY
AFTERNOON. WAVES ARE EXPECTED TO BUILD TO 8 TO 11 FEET BY TUESDAY.
IN ADDITION...A COASTAL FLOOD WATCH HAS BEEN ISSUED AS TIDE LEVELS
ARE EXPECTED TO BEGIN INCREASING ON MONDAY LIKELY PEAK ON TUESDAY.
FOR MORE INFORMATION ON TROPICAL DEPRESSION 10 PLEASE VISIT THE
NATIONAL HURRICANE CENTER WEBSITE AT WWW.HURRICANES.GOV.
THERE IS ALSO A MODERATE RISK OF RIP CURRENTS ON MONDAY DUE TO
INCREASED SWELLS OVER THE WESTERN GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AK

The radar

The Corpus Christi radar (KCRP), 5 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

6 tropical storm, 2 storm surge/tide, 1 flash flood. Local standard time, as filed.

Storm Surge/Tide, Nueces

When
September 6, 12:00 AM CST to September 8, 11:00 PM CST
Where
Nueces forecast zone
Property damage
$10,000
Reported by
C-MAN Station
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Storm tides reaching 3.5 feet mean sea level along the coast produced minor flooding along North Padre and Mustang Islands. Water reached the dunes and beach access roads with Beach Access Roads 4, 5, and 6 closed. One vehicle and one camper trailer were flooded on the beach. Tides between 2 and 3 feet in Corpus Christi Bay caused minor flooding on North Beach and Laguna Shores Drive.

Storm Surge/Tide, Calhoun

When
September 6, 12:00 PM CST to September 9, 12:00 PM CST
Where
Calhoun forecast zone
Reported by
Mesonet
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Storm tides reached 2.5 to 3.5 feet above mean sea level causing minor flooding in Port O'Connor and Indianola.

Tropical Storm, Kleberg

When
September 7, 2:00 AM CST to 8:00 AM CST
Where
Kleberg forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Numerous large tree limbs and power lines were knocked down across the county causing power outages affecting 9437 customers. A roof was blown off of a local business in Kingsville. Minor damage occurred to homes. Peak wind gust measured was 63 mph at Kingsville Naval Air Station.

Tropical Storm, Nueces

When
September 7, 3:00 AM CST to 9:00 AM CST
Where
Nueces forecast zone
Property damage
$100,000
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Large trees and power lines were knocked down mainly in the western part of the county causing power outages affecting 6526 customers. The towns of Bishop, Agua Dulce, and Bluntzer were hardest hit. A number of residences suffered damage to carports, fences and trees. Several billboards and a grain elevator were damaged. There were some homes and businesses with minor roof damage. Windows were blown out of the Dairy Queen in Bishop. Peak wind gust of 55 mph was measured at Corpus Christi International Airport. Estimated losses to yield of remaining cotton crop were around a million dollars.

Tropical Storm, Jim Wells

When
September 7, 3:00 AM CST to 9:00 AM CST
Where
Jim Wells forecast zone
Property damage
$150,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Trees were uprooted and power poles snapped near Orange Grove. Large tree limbs and power lines were knocked down across the county from Ben Bolt to Orange Grove. There were minor damages to fences, carports, and metal roofs. Power outages affected 2351 customers. Several vehicles were damaged by falling trees. Peak wind gust measured was 54 mph at Alice International Airport. Losses to yield for cotton crop remaining in the field in the county were estimated to be around 1 million dollars.

Tropical Storm, San Patricio

When
September 7, 3:00 AM CST to 9:00 AM CST
Where
San Patricio forecast zone
Reported by
Emergency Manager
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Tree limbs and power lines were down across mainly the western portion of the county. The downed power lines left 1246 customers without power. Peak measured wind gust was 46 mph at McCampbell Airport near Ingleside.

Tropical Storm, Bee

When
September 7, 5:00 AM CST to 10:00 AM CST
Where
Bee forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Fences, large trees and power lines were knocked down across the county causing power outages to 2482 customers. Several roads were blocked due to downed trees. Peak wind gust measured was 49 mph at Beeville Municipal Airport.

Tropical Storm, Live Oak

When
September 7, 5:00 AM CST to 10:00 AM CST
Where
Live Oak forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Sporadic damage to trees, power lines, and road signs across the county. One residence was damaged by a fallen tree in Swinney Switch. Power outages affected 1754 customers. Wind gusts were estimated to be near 70 mph near Lagarto and Lake Corpus Christi.

Flash Flood, Victoria

When
September 7, 8:09 AM CST
Where
Victoria County, 4.58 mi N of Telferner to 3.79 mi WSW of Inez
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
28.916, -96.873

Heavy rain caused flooding along Benbow Road near Inez.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010The 2010 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260721, 260834, 260836, 260835, 260839, 261576, 260837, 260838, 260840.